Florida, 2009Funnel Cloud in Florida, September 3, 2009
September 3, 2009 · NWS MLB · 1 event in 1 county or zone
During the late afternoon, a funnel cloud formed over extreme southwest Melbourne, west of Interstate 95. A heavy shower was evident just south of the funnel and the rain area eventually built north to the location of the funnel.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon, a funnel cloud formed over extreme southwest Melbourne, west of Interstate 95. A heavy shower was evident just south of the funnel and the rain area eventually built north to the location of the funnel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 3, 1:42 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 3, 1:42 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
242 PM EDT THU SEP 3 2009
.DISCUSSION...
TONIGHT/FRIDAY...FRONTAL BOUNDARY OVER CENTRAL FLORIDA HAS DEVELOPED
MORE INTO A SURFACE TROUGH OVER THE REGION AND WILL CONTINUE TO
PERSIST OVER THE AREA THROUGH FRIDAY. UPPER LEVEL SHORTWAVE WILL
MOVE ACROSS AND NORTHEAST OF CENTRAL FLORIDA THROUGH TONIGHT. AS
THIS DISTURBANCE MOVES THROUGH...SHRA/TSRA ACTIVITY WILL BECOME MORE
NUMEROUS AND PERSIST INTO THE LATE AFTERNOON. SHOULD THEN SEE
DECREASING CONVECTIVE COVERAGE AFTER SUNSET WITH PRECIP ENDING OVER
MOST AREAS BY MIDNIGHT. SLIGHTLY DRIER AIR WILL FILTER IN FROM THE
WEST TOMORROW BEHIND THE EXITING SHORTWAVE WHICH WILL DECREASE RAIN
CHANCES. HOWEVER THERE WILL STILL BE SUFFICIENT MOISTURE FOR
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY DURING THE AFTERNOON
FRIDAY. CONVECTION WILL BE INITIATED ALONG THE EAST COAST SEA BREEZE
INITIALLY AND THEN WILL SEE COVERAGE INCREASE OVER THE INTERIOR AS
SEA BREEZE MOVES INLAND ESPECIALLY WITH ANY BOUNDARY INTERACTIONS.
EXPECTING MORE SUNSHINE OVER THE AREA TOMORROW WITH HIGHS REACHING
NORMAL VALUES IN THE UPPER 80S/NEAR 90 ALONG THE COAST AND LOW 90S
INTERIOR.
SAT-SUN...WEAK RIDGE EXPECTED TO RE-ESTABLISH OVER THE PENINSULA
WITH LIGHT EASTERLY FLOW OVER THE AREA. MOISTURE VALUES EXPECTED
TO REMAIN ABNORMALLY HIGH WITH SCT POPS (40-50) OVER THE AREA
THROUGH THE WEEKEND.
PREV DISC...
MON-THU...REMNANTS FROM T-WAVE FROM T.C. ERIKA WWD FORECAST TO
MOVE TOWARD THE REGION FROM THE BAHAMAS AREA EARLY NEXT WEEK AND
THEN NWWD INTO FL BY THE MIDDLE OF NEXT WEEK. WHILE THE FCST FOR
DAYS 5-7 ALWAYS CARRIES WITH IT INHERENT UNCERTAINTIES...ESPECIALLY
WHEN IT COMES TO TROPICAL FEATURES...ITS VERY HARD TO IGNORE THE
GFS STEADFAST SOLN TWD WHICH THE ECM HAS TRENDED. AS OPEN T-WAVES
CAN BE VERY PRODIGIOUS RAINFALL PRODUCERS/ENHANCERS OVER FL...WED-
THU COULD SHAPE UP TO BE A VERY WET PERIOD ACROSS ECFL...
ESPECIALLY CONSIDERING THE ANTECEDENT RAINS OF THE PAST SEVERAL
DAYS. WILL CONTINUE TO RUN WITH NEAR CLIMO (40) POPS FOR
MON/TUE...AND FOR NOW HAVE CONSERVATIVELY NUDGED POPS UP TO 50 FOR
WED-THU WITH FURTHER ADJUSTMENTS LKLY.
&&
.AVIATION...
HIGH COVERAGE OF SHRA/TSRA EXPECTED INTO LATE AFTERNOON
THROUGH SUNSET. THIS ACTIVITY WILL CREATE TEMPO IFR/MVFR CONDS
THROUGH AT LEAST 00Z. THEN SHOULD SEE RETURN TO VFR ESPECIALLY AFTER
04Z AND LASTING INTO THE LATE MORNING HOURS TOMORROW.
&&
.MARINE...
SFC TROUGH RESIDES ACROSS CENTRAL FLORIDA AND THE COASTAL WATERS
WITH E/NE WINDS NORTH OF THE CAPE AND WINDS OUT OF THE SOUTH
FARTHER SOUTH. WIND DIRECTION WILL CONTINUE TO BE QUITE VARIABLE
AS THE TROUGH WEAKENS TOMORROW BUT SPEEDS LOOK TO REMAIN AOB 10
KTS. NE SWELLS WILL KEEP SEAS UP TO 4-5 FT OFFSHORE WITH WAVES
AROUND 2-3 FT NEARSHORE.
SAT-MON...SWELL WHICH PROPAGATED INTO THE MARINE AREA INVOF/BEHIND
WEAKENING FRONT/TROUGH WILL LINGER FOR SEVERAL DAYS...AND COMBINE
WITH A SLOWLY INCREASING WIND CHOP AS THE FLOW BECOMES ONSHORE.
GENERALLY LOOKING AT 2-3FT NEARSHORE AND 3-4/5FT WELL OFFSHORE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 72 88 72 88 / 30 40 30 40
MCO 73 91 74 91 / 20 40 30 50
MLB 72 88 72 89 / 30 50 30 50
VRB 73 89 72 90 / 20 50 30 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...WEITLICH
LONG TERM....PENDERGRAST
Hazardous weather outlook, Sep 3, 9:47 AM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1047 AM EDT THU SEP 3 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-032300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1047 AM EDT THU SEP 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
...THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE...A STATIONARY FRONTAL BOUNDARY AND THE EAST COAST SEA
BREEZE BOUNDARY TO PRODUCE ANOTHER DAY OF HIGH RAIN AND STORM
CHANCES. SHOWERS AND STORMS ARE EXPECTED TO DEVELOP THIS MORNING
AND PERSIST THROUGH THE AFTERNOON. WHILE CONDITIONS ARE NOT VERY
FAVORABLE FOR LARGE HAIL OR DAMAGING WINDS...A FEW STORMS WILL BE
CAPABLE OF PRODUCING STRONG DOWNBURST WINDS AROUND 40 MPH. THE
PRIMARY CONCERN WILL BE DANGEROUS LIGHTNING STRIKES. STORM MOTION
WILL BE GENERALLY TOWARD THE NORTHEAST AROUND 10 MPH BUT SOME
STORMS WILL EXHIBIT SLOW AND ERRATIC MOTION.
IF OUTDOORS...PLAN AHEAD FOR THE ONSET OF LIGHTNING BY IDENTIFYING
A SECURE SHELTER TO MOVE TO IN THE EVENT A STORM APPROACHES.
...FLOOD IMPACT...
STORMS TODAY WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL. PERSISTENT HEAVY RAIN MAY ACCUMULATE 2 TO 4 INCHES IN A
SHORT PERIOD OF TIME IN SOME AREAS. SUCH AMOUNTS WILL CAUSE
TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. MORE
SERIOUS FLOODING MAY OCCUR IF PERSISTENT HEAVY RAINS DEVELOP OVER
THE SAME AREAS AS PREVIOUS COUPLE OF DAYS.
...RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.
...MARINE THUNDERSTORM GUST IMPACT...
STORMS TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND 34
KNOTS AND DANGEROUS LIGHTNING STRIKES. STORM MOVEMENT WILL
GENERALLY BE TOWARD THE NORTHEAST AT 10 MPH THOUGH SOME STORMS
WILL EXHIBIT SLOW AND ERRATIC MOTION. INLAND LAKES ARE NOT IMMUNE
FROM THE EFFECTS OF STRONG STORMS. HAZARDOUS BOATING CONDITIONS
CAN QUICKLY DEVELOP OVER LAKES WITH GUSTY WINDS AND FREQUENT
LIGHTNING. BE PREPARED TO SEEK SAFE HARBOR WELL BEFORE A STORM
APPROACHES YOUR AREA.
...WATERSPOUT IMPACT...
ENVIRONMENTAL CONDITIONS WILL BE FAVORABLE THROUGH THIS AFTERNOON
FOR THE BRIEF DEVELOPMENT OF FUNNEL CLOUDS AND WATERSPOUTS OVER
THE COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE EXPECTED. THE PRIMARY
CONCERN WILL CONTINUE TO BE DEADLY LIGHTNING AND HEAVY RAINFALL.
STRONG WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE IN THE STRONGER
STORMS.
AN INCREASED THREAT FOR STRONG RIP CURRENTS IS EXPECTED THIS
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY. PLEASE REPORT
RAINFALL AMOUNTS OF 2 INCHES OR GREATER TO THE NATIONAL WEATHER
SERVICE IN MELBOURNE.
KELLY/WEITLICH
In the hours before
Special weather statement, Sep 3, 4:41 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
541 PM EDT THU SEP 3 2009
FLZ045-053-032230-
ORANGE-OSCEOLA-
541 PM EDT THU SEP 3 2009
...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN ORANGE COUNTY...NORTH
CENTRAL OSCEOLA COUNTY...
AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER LAKE MARY JANE...MOVING EAST AT 5 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
RL
Funnel Cloud, Brevard
- When
- September 3, 4:50 PM EST
- Where
- Brevard County, 3.13 mi WNW of June Park
- Reported by
- Public
- Coordinates
- 28.060, -80.750
A citizen observed a funnel cloud develop over extreme southeast Melbourne, south of Highway 192 and west of Interstate 95. Photographs of the funnel were taken.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, September 3, 2009$2.7 million · 2.75 in hail · 27 events
- Hail and Damaging Wind in Kansas, September 3, 2009$407,000 · 1.75 in hail · 7 events
- Damaging Wind in Texas, September 3, 2009$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Texas, September 3, 2009$85,000 · 1.25 in hail · 12 events
- Hail in Nebraska, September 3, 2009$50,000 · 1 in hail · 1 event
- Flash Flood and Heavy Rain in Tennessee, September 3, 2009$40,000 · 2 events
- Lightning Strike in Florida, September 3, 2009$40,000 · 1 event
- Hail and Damaging Winds in Kansas, September 3, 20091.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, September 3, 20091.75 in hail · 19 events
- Hail and Damaging Wind in Texas, September 3, 2009$20,000 · 51 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, September 3, 20091.25 in hail · 5 events
- Tornado and Hail in Colorado, September 3, 2009EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187163.